Communication is such an important part of daily life and in medicine poor communication can be the difference between life and death.

stop-the-clot-MIGA

The Victorian Coroner has recently made pertinent observations and recommendations for consideration by the medical profession in relation to the death of a patient whose anticoagulant therapy was poorly managed following a colonoscopy.¹ The patient had been under the care of his GP, as well as a consultant physician and gastroenterologist at the Pathology Centre and the hospital where his procedure was undertaken.

Background
The patient had received handwritten notes from the gastroenterologist advising the pre-operative “transition therapy” schedule, which involved ceasing Warfarin and commencing Clexane. After the colonoscopy and prior to the patient’s discharge, the gastroenterologist said he gave the patient (and his wife) detailed instructions on the post-operative transition back onto Warfarin. He said the patient was also provided with written instructions by a senior hospital nurse. Part of the instructions were the need to attend the GP in 2-3 days, continue bridging therapy until his INR reached 2.0 and attend the ED if he experienced bleeding or pain. There was no copy or note of this on the patient record.

The patient’s wife could not recall receiving oral or written instructions from anyone on discharge. She said her husband resumed his normal Warfarin dose and Clexane was administered until all the syringes were used. His INR was checked on day 2 and day 4 by the Pathology Centre which had “lab dosed” his Warfarin for some years. The Centre failed to advise the patient that his INR was sub-therapeutic. They had no record that the patient had a history of atrial fibrillation, mitral valve repair and popliteal artery embolism and was at “high risk” of thrombotic complication. The INR results were sent to the GP. An appointment with his GP was scheduled for day 7. The patient understood this was to follow up the colonoscopy and for a general check-up. There was no mention in the specialist’s letter to the GP of instructions provided to the patient in relation to transition therapy.

The patient died from intracerebral haemorrhage on day 7.

The Coroner’s findings
The Coroner made the following findings:

  1. The patient and his wife were careful and compliant with instructions from their medical practitioners and it was evident that if oral instructions were provided by the gastroenterologist they were clearly misunderstood
  2. There was no communication from the specialist to the GP about the need for the GP to oversee the patient’s post-operative anticoagulation therapy. This should have been communicated in a timely way
  3. As the co-ordinator of health care to the patient the GP should have ensured the Pathology Centre had been made aware of the patient’s prior adverse clotting incident, namely a bilateral lower limb acute ischemia. There was no clear indication in their records that the patient’s Warfarin dose needed to be adjusted despite his low INR
  4. The sub-optimal communication between the gastroenterologist and his patient, between the gastroenterologist and the GP and the GP and the Pathology Centre indirectly contributed to the adverse clotting incident and the patient’s ultimate death.

Effective communication between all medical practitioners involved in a patient’s care is crucial to the safe and effective management of a patient’s anticoagulation.

Clinical commentary and guidance ²
This difficult case can be discussed under the need to recognise three headings of complexity: pre-existing morbidity, complex medications with multiple interactions and need for monitoring, and complexity of communication between multiple doctors in both clinical and laboratory areas.

Complex morbidity
The Australian population is ageing, and as it ages the burden of pre-existing disease increases. Older people are more likely to have disease affecting multiple organ systems and require polypharmacy. Care can be further complicated by the problems of frailty and reducing cognitive function.

Complex medication
There are several medications where frequent monitoring is required because of the multiple interactions with diet and other medications. Warfarin is the obvious example, but other drugs with a limited therapeutic index and multiple drug interactions include digoxin, cyclosporin, and perhexiline.

There are also medications which are often interrupted for procedures, including again Warfarin, but also the newer anticoagulants, ACEI inhibitors, metformin and the antiplatelet agents.

Complex communication
This case demonstrates the potential for miscommunication not only between doctor and patient, but between doctors caring for the same patient, especially in a time critical situation.

Recommendations
The need to identify complexity in all patients presenting for care is an increasing need in our community.

Formal protocols for common medication monitoring involving laboratory based specialists and meticulous attention to communication both between doctor-patient and doctor-doctor will be needed for excellence in patient outcomes.

Risk management tips
A single patient may have contact with a number of health providers. While the onus is on the treating doctor and referring specialists (e.g. GP, referral cardiologist, haematologist or surgeon) to ensure clinical information is communicated to the patient and to anticoagulation clinics, hospitals and pathology services, all health providers have a role.

As a member of the medical team providing care to a patient have you:

  • Identified who is managing the pre and post transition therapy
  • Confirmed this in writing to all the parties involved
  • Ensured that the patient has written instructions and understands the instructions
  • Ensured there is agreement for timely handover and hand back and exchange of information
  • Ensured the Anticoagulation Clinic and/or Pathology Service Provider have been provided with relevant clinical information, including significant patient history and any temporary change in risk with antibiotic courses or other changes in medication
  • Followed the recognised protocols and guidelines for medication monitoring.

If each health provider implements a protocol for the exchange of information with the patient and between health providers the risk of an adverse incident can be minimised.

Co-authors:
Keryn Hendrick | Risk Education Manager
Dr Catherine Gibb | Perioperative Physician

  1. Finding into death without inquest of Alan V Webster, In the Coroners Court of Victoria, 3 February 2015, Finding-323811 and responses from the Haematology Society of Australia and New Zealand, and The Royal College of Pathology – visit website
  2. Clinical guidance provided by: Doctor Catherine Gibb, (Consultant Physician Perioperative High Risk Clinic at the Royal Adelaide Hospital), Professor Guy Maddern (RP Jepson Professor of Surgery and Head of the Discipline of Surgery at the University of Adelaide), Doctor Simon McRae (Director Haemophilia Treatment Centre Royal Adelaide Hospital Department of Haematology SA Pathology)

Other resources

  1. ACCP Perioperative Guidelines

    Perioperative management of antithrombotic therapy: Antithrombotic Therapy and Prevention of Thrombosis: 9th ed: American College of Chest Physicians Evidence-Based Clinical Practice Guidelines: Chest. 2012 Feb;141(2 Suppl):e326S-50S. doi: 10.1378/chest.11-2298

  2. Bridge study

    Perioperative Bridging Anticoagulation in Patients with Atrial Fibrillation: J D. Douketis et al: N ENGL J MED 373;9 NEJM.ORG August 27, 2015. For patients with atrial fibrillation who are receiving warfarin and require an elective operation or other elective invasive procedure, the need for bridging anticoagulation during perioperative interruption of warfarin treatment has long been uncertain.

  3. Warfarin, indications, risks and drug interactions

    Rami Tadros, Sepehr Sakib: Australiain Family Physician, Clots, July 2010 Vol 39 (7) 449-528.
    It is extremely important to increase the frequency of International Normalised Ratio (INR) monitoring whenever a drug is started or stopped while a patient is on warfarin.

Prefer to read a PDF of the Bulletin? Download it here

We'd love to hear your feedback, comments and ideas

SUBMIT FEEDBACK